JOURNAL BROWSE
Search
Advanced SearchSearch Tips
Moment-Based Density Approximation Algorithm for Symmetric Distributions
facebook(new window)  Pirnt(new window) E-mail(new window) Excel Download
 Title & Authors
Moment-Based Density Approximation Algorithm for Symmetric Distributions
Ha, Hyung-Tae;
  PDF(new window)
 Abstract
Given the moments of a symmetric random variable, its density and distribution functions can be accurately approximated by making use of the algorithm proposed in this paper. This algorithm is specially designed for approximating symmetric distributions and comprises of four phases. This approach is essentially based on the transformation of variable technique and moment-based density approximants expressed in terms of the product of an appropriate initial approximant and a polynomial adjustment. Probabilistic quantities such as percentage points and percentiles can also be accurately determined from approximation of the corresponding distribution functions. This algorithm is not only conceptually simple but also easy to implement. As illustrated by the first two numerical examples, the density functions so obtained are in good agreement with the exact values. Moreover, the proposed approximation algorithm can provide the more accurate quantities than direct approximation as shown in the last example.
 Keywords
Approximation algorithm;density approximation;moments;percentage points;symmetric distributions;transformation of variables;
 Language
English
 Cited by
1.
Numerical Comparisons for the Null Distribution of the Bagai Statistic,;

Communications for Statistical Applications and Methods, 2012. vol.19. 2, pp.267-276 crossref(new window)
1.
Numerical Comparisons for the Null Distribution of the Bagai Statistic, Communications for Statistical Applications and Methods, 2012, 19, 2, 267  crossref(new windwow)
 References
1.
Daniels, H. E. (1954). Saddlepoint approximations in statistics. The Annals of Mathematical Statistics, 25, 631-650 crossref(new window)

2.
Johnson, N. L., Kotz, S. and Balakrishnan, N. (1994). Continuous Univariate Distributions, Voll. 2nd ed., John Wiley & Sons, New York

3.
Johnson, N. L., Kotz, S. and Balakrishnan, N. (1995). Continuous Univariate Distributions, Vol 2. 2nd ed., John Wiley & Sons, New York

4.
Joiner, B. L. and Rosenblatt, J. R. (1971). Some properties of the range in samples from Tukey's symmetric Lambda distributions. Journal of the American Statistical Association, 66, 394-399 crossref(new window)

5.
Jones, M. C. and Pewsey, A. (2005). A family of symmetric distributions on the circle. Journal of the American Statistical Association, 100, 1422-1428 crossref(new window)

6.
Ha, H-T. and Provost, S. B. (2007). A viable alternative to resorting to statistical tables. Communication is Statistics: Simulation and Computation, 36, 1-17 crossref(new window)

7.
Provost, S. B. (2005). Moment-based density approximants. The Mathematica Journal, 9, 727-756

8.
Rothman, E. D. and Woodroofe, M. (1972). A Cramer von-Mises type statistic for testing symmetry. The Annals of Mathematical Statistics, 43, 2035-2038 crossref(new window)